Tennessee, 2016

High Wind in Tennessee, February 15 to 16, 2016

February 15 to 16, 2016 · NWS MRX · 2 events in 2 counties and zones

A strong low pressure system moved across the region generating very strong wind gusts in the higher elevations of East Tennessee.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system moved across the region generating very strong wind gusts in the higher elevations of East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 15, 9:39 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 15, 9:39 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EST MON FEB 15 2016

.DISCUSSION...
OVERALL FORECAST STILL LOOKS ON TRACK TONIGHT WITH THE BAND OF
RAIN MOVING THROUGH THE AREA. HEAVIEST RAIN HAS STAYED OFF TO THE
WEST AND SOUTH OF OUR FORECAST AREA...BUT WITH DRAINAGE EXPECTED
INTO RIVERS IN OUR AREA WE HAVE UPDATED THE FLOOD WARNING FOR THE
SEQUATCHIE RIVER WITH THE LATEST RIVER FORECAST. STILL COULD SEE
FLOODING OVERNIGHT AS THE BAND MOVES THROUGH...BUT LIKELY THE WORST
OF IT HAS STAYED OUT OF OUR AREA. HAVE RECEIVED REPORTS OF POWER
OUTAGES AND PICTURES ON SOCIAL MEDIA SHOWING FREEZING RAIN
ACCUMULATING ON POWER LINES AND TREES IN FAR EASTERN CUMBERLAND
COUNTY AND FAR NORTHERN RHEA COUNTY. DON'T THINK THE ISSUE WILL
BECOME WIDESPREAD AS MOST LOCATIONS ARE REPORTING TEMPS WELL ABOVE
FREEZING. HOWEVER...LOCATIONS NEAR THE CUMBERLAND PLATEAU WERE
REPORTING TEMPERATURES AT OR NEAR FREEZING THIS AFTERNOON/EVENING.
THERE COULD POSSIBLY BE A VERY LOCALIZED VERY SMALL COLD AIR
DAMMING OCCURRING AS COLD AIR IS TRAPPED ALONG THE STEEPEST PARTS
OF THE CUMBERLAND PLATEAU. CAN'T CONFIRM THAT THIS IS OCCURRING OR
THE CULPRIT OF THE FREEZING RAIN, BUT LOCATION OF POWER OUTAGES AND
SOCIAL MEDIA REPORTS MAKE IT A POSSIBILITY. HAVE ISSUED AN SPS
ALONG THE CUMBERLAND PLATEAU TO ACCOUNT FOR THE CHANCE TO SEE SOME
LIGHT SNOW AND FREEZING RAIN ACCUMULATIONS THROUGH THE VERY EARLY
MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             37  52  37  52 / 100  60  40  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  36  46  35  46 / 100  60  60  10
OAK RIDGE, TN                       35  45  34  46 / 100  70  50  20
TRI CITIES AIRPORT, TN              36  43  33  40 / 100  60  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH TUESDAY MORNING FOR CHEROKEE-CLAY.

TN...HIGH WIND WARNING UNTIL 4 AM EST TUESDAY FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-NORTHWEST CARTER-
     SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-
     SOUTHEAST MONROE-UNICOI.

     FLOOD WATCH THROUGH TUESDAY MORNING FOR ANDERSON-BLEDSOE-BLOUNT
     SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE SMOKY
     MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-HANCOCK-
     HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-
     MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST
     COCKE-NORTHWEST GREENE-NORTHWEST MONROE-RHEA-ROANE-SCOTT TN-
     SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-
     SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
     WASHINGTON TN-WEST POLK.

VA...HIGH WIND WARNING UNTIL 4 AM EST TUESDAY FOR RUSSELL-WASHINGTON.

     FLOOD WATCH THROUGH TUESDAY MORNING FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

&&

ABM
Hazardous weather outlook, Feb 15, 3:30 PM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST MON FEB 15 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-162030-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 PM EST MON FEB 15 2016 /230 PM CST MON FEB 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STORM SYSTEM WILL CONTINUE TO BRING MODERATE TO HEAVY
PRECIPITATION TO THE REGION...MAINLY IN THE FORM OF RAIN.
WIDESPREAD RAINFALL AMOUNTS OF ONE AND A HALF TO TWO AND A HALF
INCHES ARE EXPECTED...WITH A FEW LOCALLY HIGH AMOUNTS ALONG THE
PLATEAU. THIS HEAVY RAINFALL...COMBINED WITH A FROZEN GROUND AND
MELTING SNOW AND ICE...WILL BRING LOCALIZED MINOR FLOODING TO LOW-
LYING AREAS...AND SMALL CREEKS AND STREAMS. A FLOOD WATCH IS IN
EFFECT FOR THE ENTIRE AREA THIS AFTERNOON AND OVERNIGHT.

IN ADDITION...VERY STRONG AND GUSTY WINDS CAN BE EXPECTED THIS
EVENING INTO TONIGHT ACROSS SOME OF THE HIGHER ELEVATIONS AND
FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS...WITH GUSTS AS HIGH AS
70 MPH POSSIBLE IN THESE AREAS OVERNIGHT. A HIGH WIND WARNING IS IN
EFFECT FOR THESE AREAS UNTIL 4 AM EST.

SOME LIGHT PATCHES OF FREEZING RAIN...WITH MINOR ACCUMULATIONS IS
ALSO POSSIBLE IN A FEW LOCALIZED SPOTS ALONG THE CUMBERLAND
PLATEAU...AND THE EAST TENNESSEE...SOUTHWEST VIRGINIA AND WESTERN
NORTH CAROLINA MOUNTAINS THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER FAST MOVING SYSTEM WILL ENTER THE REGION LATER TUESDAY
AFTERNOON WITH IMPACT THROUGH WEDNESDAY MORNING. HIGHER ELEVATIONS
OF SOUTHWEST VIRGINIA AND EAST TENNESSEE MAY SEE A LIGHT SNOWFALL
ACCUMULATION ON THE ORDER OF 1 TO 3 INCHES DUE TO THE POSSIBILITY
OF LIGHT SNOW CONTINUING THROUGH THE DAY WEDNESDAY AND EVEN INTO
THE EVENING AS NORTHWEST WINDS RISE OVER THE TERRAIN. A DUSTING TO
HALF AN INCH OF SNOW IS POSSIBLE ACROSS VALLEY LOCATIONS IN
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE LATER TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING BEFORE THE LIGHT SNOW ENDS.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS ARE NEEDED THIS EVENING AND OVERNIGHT. SNOWFALL
REPORTS MAY BE NEEDED TUESDAY INTO WEDNESDAY MORNING.

In the hours before

Special weather statement, Feb 15, 9:17 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
917 PM EST MON FEB 15 2016

TNZ012-013-035-036-067-082-083-160800-
SCOTT TN-CAMPBELL-MORGAN-ANDERSON-ROANE-BLEDSOE-RHEA-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...WARTBURG...
CLINTON...OAK RIDGE...KINGSTON...PIKEVILLE...DAYTON
917 PM EST MON FEB 15 2016 /817 PM CST MON FEB 15 2016/

...AREAS OF PATCHY LIGHT FREEZING RAIN AND LIGHT SNOW POSSIBLE
ALONG THE CUMBERLAND PLATEAU OVERNIGHT INTO EARLY TUESDAY
MORNING...

AS A WINTER WEATHER SYSTEM EXITS THE AREA SOME LOCATIONS COULD SEE
LIGHT FREEZING RAIN AND LIGHT SNOWFALL ACCUMULATIONS THROUGH THE
EARLY MORNING HOURS. MOST LOCATIONS WILL LIKELY SEE ONLY
RAIN...HOWEVER SOME LOCATIONS ALONG AND NEAR THE CUMBERLAND PLATEAU
COULD SEE PERIODS OF FREEZING RAIN AND SNOW OVERNIGHT. IF FREEZING
RAIN OR SNOW DOES OCCUR THEN DRIVING CONDITIONS COULD DEGRADE
QUICKLY...ESPECIALLY ON SECONDARY ROADS. PLEASE USE EXTRA CAUTION
WHILE DRIVING...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northwest Greene

When
February 15, 10:45 PM EST
Where
Northwest Greene forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A wind gust to 70 mph was recorded at a wind tower in Camp Creek.

High Wind, Southeast Carter

When
February 16, 12:21 PM EST
Where
Southeast Carter forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

A wind gust to 61 mph was measured four miles west southwest of Roan Mountain.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617485, 617486.